Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 2, 2016, 4:04 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2016, 4:04 PM MST (23:04 UTC)
- Expired
- Jul 2, 2016, 4:30 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:15 PM MST | HAIL 0.7 | Munds Park, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
794 WUUS55 KFGZ 022304 SVRFGZ AZC005-025-022330- /O.NEW.KFGZ.SV.W.0008.160702T2304Z-160702T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 404 PM MST SAT JUL 2 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 430 PM MST * AT 403 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER MUNDS PARK...OR 9 MILES NORTHEAST OF SEDONA...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MUNDS PARK. THIS INCLUDES INTERSTATE 17 BETWEEN MILE MARKERS 311 AND 324. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3492 11173 3499 11164 3490 11141 3476 11155 TIME...MOT...LOC 2303Z 302DEG 20KT 3492 11165 $$ TC
1 follow-up statement
464
WWUS55 KFGZ 022331
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
431 PM MST SAT JUL 2 2016
AZC005-025-022337-
/O.EXP.KFGZ.SV.W.0008.000000T0000Z-160702T2330Z/
YAVAPAI AZ-COCONINO AZ-
431 PM MST SAT JUL 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YAVAPAI AND SOUTH
CENTRAL COCONINO COUNTIES WILL EXPIRE AT 430 PM MST...
THE STORM WHICH PROMPTED THE WARNING IS NOW APPROACHING LAKE MARY
ROAD BETWEEN MORMON LAKE AND HAPPY JACK AND HAS WEAKENED BELOW
SEVERE LIMITS...HOWEVER REMAINING FAIRLY STRONG, CAPABLE OF
PRODUCING DIME TO NICKEL SIZED HAIL, AND HEAVY RAIN.
LAT...LON 3492 11173 3499 11164 3490 11141 3476 11155
TIME...MOT...LOC 2327Z 302DEG 20KT 3492 11165
$$
TCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:40 PM MST, 24 minutes earlier.
Area forecast discussion, Jul 2, 3:40 PM MST, 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 340 PM MST SAT JUL 02 2016 .SYNOPSIS...Expect active monsoon weather into this evening. By Sunday, drier westerly flow across Arizona will bring drier and warmer conditions to the area heading into next week. && .DISCUSSION...A somewhat linear convective feature formed this afternoon along a convergence zone formed in the wake of last nights outflow and a developing s/wv ridge to our west. This feature is nearly aligned along the I-40 corridor, which is problematic for travelers this afternoon. After this evening, drier mid-level air and anticyclonic flow is evident to our west on water vapor imagery. Additionally, warmer temperatures aloft will develop through at least Monday with this s/wv ridge. At the same time, long wave troughing develops over the northwest United States, providing a prolonged period of drier and stable flow over the southwest. A brief intrusion of monsoon moisture may return Wednesday or Thursday, but then right back to dry westerlies heading into next weekend. The net result is a period of mainly dry and warmer conditions after today. && .AVIATION...For the 00Z Package...until 03z Sun expect scattered shra/tsra and isold +tsra along and north of the Mogollon Rim and isolated coverage elsewhere. Strongest storms will contain mvfr/ifr conditions and gusty winds. Showers and thunderstorms ending aft 03z Sun. Aft 18z Sun isolated thunderstorm coverage for areas above 6500 feet with fair wx elsewhere. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For Sunday and Monday, a drier and more stable westerly flow will bring decreasing shower and thunderstorm coverage to northern Arizona. Storm motion on Sunday will be from the west to the east. Tuesday through thursday...Only daytime and isolated storms are expected across ponderosa forests through the period as dry westerly flow increases across the area. Elsewhere very dry with afternoon minimum humidities below 15 percent. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 2, 3:57 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 357 PM MST SAT JUL 2 2016 AZZ015-038-022330- OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM- 357 PM MST SAT JUL 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COCONINO COUNTY... AT 356 PM MST...A STRONG THUNDERSTORM WAS LOCATED OVER MUNDS PARK...OR 9 MILES NORTHEAST OF SEDONA...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MUNDS PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 17 BETWEEN MILE MARKERS 314 AND 328. STATE ROUTE 89A BETWEEN MILE MARKERS 377 AND 380. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3491 11176 3502 11168 3494 11149 3481 11158 TIME...MOT...LOC 2256Z 302DEG 20KT 3494 11167 TC
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:06 PM MST | Special Weather Statement | FGZ | 39 min | |
| Jul 2, 3:18 AM MST | Areal Flood Advisory | FGZ | Gila | 117 min |
| Jul 2, 3:31 AM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 2, 3:58 AM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 2, 4:20 AM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 2 hr |
| Jul 2, 4:33 AM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| Jul 2, 4:56 AM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 2, 5:17 AM MST | Special Weather Statement | FGZ | Yavapai | 43 min |
| Jul 2, 5:41 AM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 2, 5:48 AM MST | Special Weather Statement | FGZ | 57 min | |
| Jul 2, 6:32 AM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Jul 2, 6:45 AM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 2 hr |
| Jul 2, 3:57 PM MST | Special Weather Statement | FGZ | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.